Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

A difference method for plane problems in dymanic elasticity


Author: R. J. Clifton
Journal: Quart. Appl. Math. 25 (1967), 97-116
MSC: Primary 73.35
DOI: https://doi.org/10.1090/qam/216804
MathSciNet review: 216804
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The equations governing dynamic elastic deformation under conditions of plane strain are written as a system of symmetric, hyperbolic, first order, partial differential equations with constant coefficients. A system of explicit difference equations with second order accuracy are presented for the solution of mixed initial and boundary value problems for regions composed of rectangles. At interior points the difference scheme is the same as the scheme proposed by Lax and Wendroff. They established the schemes conditional stability for initial value problems. At boundary points Butler's procedure based on integration along bicharacteristics is used to derive the appropriate difference equations. The method is applied to a problem for which the exact solution is known. Numerical evidence indicates that the method is stable for a mesh ratio $ k/h$ approximately twice as large as required by the Lax--Wendroff condition. The error in total energy is $ O\left( {{k^3}} \right)$ and increases linearly with increasing $ t$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73.35

Retrieve articles in all journals with MSC: 73.35


Additional Information

DOI: https://doi.org/10.1090/qam/216804
Article copyright: © Copyright 1967 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website